We’re all aware that most medications can have a variety of side effects, but did you know that one of them can be an increased sensitivity to the sun? There are a multitude of medications that can increase your risk of sunburn or even cause photosensitivity. Summer is here, so be sure you’re prepared to stay safe in the sun!
How can a medication increase your sensitivity to the sun?1
Photosensitivity is a reaction set off by the sun’s ultraviolet rays and can result in two different reactions.
- Phototoxic Reaction: Occurs when UV radiation reacts with a drug to form compounds that damage the skin.
- Results: Sunburn-like symptoms
- Photoallergic Reaction: This is less common, but usually happens when UV light changes a substance applied to the skin, causing an immune response.
- Results: Bumps, hives, blisters, or red blotches
What are some common drugs that cause sunburns?
- Antiarrhythmics (cardiac drugs)
- Diuretics (used to treat hypertension, heart failure or edema)
- NSAID (Ibuprofen or naproxen)
- Acne Medications
For a detailed list, click here
How to prevent sun sensitivity2
- Check Your Meds: Check prescription medications to see if sun sensitivity is listed as a side effect.
- Hydrate: Drink plenty of water!
- Cover Up: Use sunscreen, wear protective clothing or try to stay in the shade as much as you can!
Call the Tria Health Help Desk at 1.888.799.8742